Alert archive / Montana / Winter Weather Advisories in 2021

Winter Weather Advisory 21, NWS Glasgow, MT

December 20, 2021Richland County, Roosevelt County, Montana

NWS Glasgow, MT issued this winter weather advisory at Dec 20, 2021, 8:58 AM MST for Richland County, Roosevelt County, Montana. It took effect at Dec 20, 2021, 3:00 PM MST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 20, 2021, 8:58 AM MST (15:58 UTC)
In effect from
Dec 20, 2021, 3:00 PM MST
Expired
Dec 21, 2021, 2:29 AM MST
In force
11 hr
Issued by
NWS Glasgow, MT

Counties Richland County, MT, Roosevelt County, MT

The radar

The Glasgow radar (KGGW), 138 km from the middle of the area, began a volume at 16:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 4.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2021-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2021-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1032 m above ground
0-6 km bulk shear
97 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

019 
WWUS45 KGGW 201558
WSWGGW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Glasgow MT
858 AM MST Mon Dec 20 2021

MTZ018-019-059-061-201700-
/O.EXP.KGGW.WC.Y.0013.000000T0000Z-211220T1600Z/
Daniels-Sheridan-Northern Phillips-Northern Valley-
Including the cities of Scobey, Plentywood, Medicine Lake, 
Whitewater, and Opheim
858 AM MST Mon Dec 20 2021

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM MST THIS MORNING...

Temperatures have begun to warm a bit and therefore so have the
wind chills. Therefore, the wind chill advisory is being allowed
to expire.

$$

MTZ020-024-062-210600-
/O.NEW.KGGW.WW.Y.0021.211220T2200Z-211221T1200Z/
Western Roosevelt-Richland-Eastern Roosevelt-
Including the cities of Wolf Point, Poplar, Sidney, Fairview, 
and Culbertson
858 AM MST Mon Dec 20 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
5 AM MST TUESDAY...

* WHAT...Snow expected. Total snow accumulations of up to around two
  inches.

* WHERE...Richland and Roosevelt Counties.

* WHEN...From 3 PM this afternoon to 5 AM MST Tuesday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
2 follow-up statements
328 
WWUS45 KGGW 202102
WSWGGW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Glasgow MT
202 PM MST Mon Dec 20 2021

MTZ020-024-062-211200-
/O.CON.KGGW.WW.Y.0021.211220T2200Z-211221T1200Z/
Western Roosevelt-Richland-Eastern Roosevelt-
Including the cities of Wolf Point, Poplar, Sidney, Fairview, 
and Culbertson
202 PM MST Mon Dec 20 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST
TUESDAY...

* WHAT...Snow expected. Total snow accumulations of up to two 
  inches.

* WHERE...Richland, Roosevelt Counties.

* WHEN...Until 5 AM MST Tuesday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
033 
WWUS45 KGGW 210929
WSWGGW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Glasgow MT
229 AM MST Tue Dec 21 2021

MTZ020-024-062-211030-
/O.CAN.KGGW.WW.Y.0021.000000T0000Z-211221T1200Z/
Western Roosevelt-Richland-Eastern Roosevelt-
229 AM MST Tue Dec 21 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Snow has ended across the area. Roads will remain slippery this
morning. 

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this winter weather advisory went out at Dec 20, 2:44 AM MST, 6 hours 14 minutes earlier.

Area forecast discussion, Dec 20, 2:44 AM MST, 6 hours 14 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
244 AM MST Mon Dec 20 2021

.DISCUSSION...

Light snow is in the process of winding down over Petroleum and
southern Garfield Counties early this morning. Will cancel the
Winter Weather Advisory with the forecast issuance.

Wind chills are marginal in the north at 09z but there are several
hours of darkness remaining although low clouds may limit how much
temperatures and wind chills fall before sunrise. Will keep Wind
Chill Advisory in effect for now.

High pressure will quickly move through NE Montana this morning.
Shortwave trough will move through the area on NW flow aloft this
evening. Look for a band of light snow to develop either this
afternoon or early evening and deposit an inch maybe two inches
over the southern and eastern parts of the forecast area this
evening. The snow will quickly move to the southeast after
midnight tonight. Do not see enough snow for a Winter Weather
Advisory at this time.

High pressure moves through the area on Tuesday with partly cloudy
skies and temperatures slightly below normal.

Upper ridge builds into the area on Wednesday and lifts a warm
front north that could bring a chance of light snow to the area.

Models bring the front back south Thursday Night and Friday
although they differ on how quickly. Models --deterministic and
ensemble--continue to point towards an upper trough setting up
for the northwestern quarter of the country. This will bring in
some bitter cold temperatures for the weekend with chances for
snow at times.

&&

.AVIATION...
LAST UPDATE: 0930Z

FLIGHT CAT: VFR today, variable between IFR and VFR tonight.

WIND: NW 5-15 knots early becoming light and variable this morning,
becoming SE 5-15 knots this evening and NW 5-15 knots after 06Z
tonight.

DISCUSSION: A mixture of low VFR, mid and high level clouds today
with some breaks this morning. Mainly MVFR cigs expected with
light snow this evening that will reduce visibility to IFR levels
at times. Cold front moves through the area around 06z and snow
quickly moves to the east leaving low VFR clouds behind that will
become scattered by 12z.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory until 9 AM MST this morning for Daniels...
Northern Phillips...Northern Valley...Sheridan.

&&

weather.gov/glasgow

Nearby

Winter Weather Advisories in Montana, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.